Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 106, NWS State College, PA

August 26, 2003Adams County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 26, 2003, 3:14 PM EDT for Adams County, Pennsylvania. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2003, 3:14 PM EDT (19:14 UTC)
Expired
Aug 26, 2003, 4:15 PM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Adams County, PA

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 1:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 261914
SVRCTP
PAC001-262015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT TUE AUG 26 2003

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 415 PM EDT.

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF CASHTOWN...OR 6 MILES
  SOUTHEAST OF CHAMBERSBURG...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CASHTOWN AROUND 320 PM.
  CARROLL VALLEY AND SEVEN STARS AROUND 325 PM.
  GETTYSBURG AROUND 330 PM.
  GERMANTOWN AND BONNEAUVILLE AROUND 335 PM.
  LITTLESTOWN AND MCSHERRYSTOWN AROUND 340 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER 
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A 
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM 
WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 3975 7747 3981 7748 3997 7748 3992 7731
          3979 7699 3972 7699 3972 7740


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:45 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 26, 1:45 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 PM EDT TUE AUG 26 2003

UPDATE TO ALIGN FOR NEW SVR TSTORM WATCH.

PREV AFD FOLLOWS
-------------------------------------------------------------------
ISSUING UPDATE TO ADD SEVERE TSTM WATCH FOR N HALF OF CWA...AND TO
INCREASE POPS FOR TDY. SEVERAL SMALL CLUSTERS OF THUNDERSTORMS
MOVING ESE FROM GREAT LAKES. ONE BATCH...APPEARING TO BE IN VICINITY
OF RETREATING OUTFLOW BOUNDARY FROM OVERNIGHT MCS...MOVING ESE AND
BACKBUILDING. ANOTHER POTENT MCS ACROSS EASTERN GREAT LAKES...WHICH
SHOULD SHOULD SWEEP ACROSS NORTHERN HALF OF CWA FROM LATE MORNING
THROUGH EARLY AFTN HOURS. 12Z PBZ SOUNDING INDICATING VERY LOW LIS
(-6). FOR NOW...LOOKS LIKE EVEN DESPITE SOME INITIAL LOW LEVEL
STABILITY FROM OVERNIGHT CONVECTION...DEEP RESERVOIR OF HIGHLY
UNSTABLE AND MOIST AIR TO OUR W IS BEING TAPPED ABOVE THE BOUNDARY
LAYER FOR WIDESPREAD CONVECTION. EVENTUALLY...IF SOME BREAKS OF SUN
DEVELOP...SOME OF THIS AFTNS STORMS COULD BECOME ROOTED WITHIN
BOUNDARY LAYER...ENHANCING THE POTENTIAL TO DRAW STRONGER WINDS FROM
ALOFT DOWN TO THE SFC.

OTHER HAZARD TO WATCH CLOSELY FOR WL BE FLOODING POTENTIAL...AS SOME
CELLS MAY TRAIN...AND EACH INDIVIDUAL STORM MAY QUICKLY DROP 1+ INCH
OF QPF IN LOCALIZED AREAS. MAY NEED TO ISSUE FLOOD WATCH LATE THIS
AM...OR WITH AFTN UPDATE.

OTHER CHANGES INCLUDED LOWERING TDYS MAXS...DUE TO ABUNDANT CLOUD
COVER/RAIN COOLED AIR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT TUESDAY FOR CENTRAL
AND S MOUNTAINS AND PORTIONS OF SUSQ VALLEY.
&&

KL/RXR
Hazardous weather outlook, Aug 26, 4:39 AM EDT, 10 hours 35 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-261045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS CENTRAL
PENNSYLVANIA.  STRONG AND POTENTIALLY DAMAGING GUSTS OF WIND ARE THE
MAIN SEVERE WEATHER THREAT TODAY.  LOCALLY HEAVY RAINFALL CAN ALSO
OCCUR WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

GD

In the hours before

Special weather statement, Aug 26, 1:13 PM EDT, 2 hours 1 minute before
PAZ004>006-010>012-017>019-037-041-045-046-049-261800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
113 PM EDT TUE AUG 26 2003

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

CAMERON...ELK...MCKEAN...NORTHERN LYCOMING...POTTER...SOUTHERN
LYCOMING...TIOGA AND WARREN.

...A NEW SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED AND IS IN EFFECT
UNTIL 600 PM EDT TUESDAY FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

CLEARFIELD...NORTHERN CENTRE...NORTHERN CLINTON...SOUTHERN CENTRE...
SOUTHERN CLINTON AND UNION.

RXR
Special weather statement, Aug 26, 1:18 PM EDT, 1 hour 56 minutes before
PAZ012-017>019-024>028-033>036-045-049-050-056-057-063>065-262200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT TUE AUG 26 2003

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT TUESDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

ADAMS...BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...MIFFLIN...
NORTHERN CENTRE...NORTHERN CLINTON...PERRY...SNYDER...SOMERSET...
SOUTHERN CENTRE...SOUTHERN CLINTON...UNION AND YORK.

WARM AND HUMID AIR...COMBINED WITH A WARM FRONT DRAPED OVER THE
AREA...WILL RESULT IN SHOWERS AND THUNDERSTORMS TODAY. SOME OF THE
STRONGER STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/CTP

RXR/KF/KL
Special weather statement, Aug 26, 1:21 PM EDT, 1 hour 53 minutes before
PAZ024-025-261815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT TUE AUG 26 2003

...STRONG THUNDERSTORMS WILL AFFECT BLAIR AND CAMBRIA COUNTIES...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
PUNXSUTAWNEY TO 6 MILES SOUTH OF VANDERGRIFT...MOVING EAST AT 55 MPH.
THE THUNDERSTORMS WILL BE NEAR SPANGLER...HASTINGS AND BARNESBORO AT
140 PM...VINTONDALE...PATTON...COLVER AND CARROLLTOWN AT 145
PM...PRINCE GALLITZIN STATE PARK...NANTY-GLO AND CHEST SPRINGS AT
150 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM...AS WELL AS FREQUENT LIGHTNING. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
Special weather statement, Aug 26, 2:45 PM EDT, 29 minutes before
PAZ036-261945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
245 PM EDT TUE AUG 26 2003

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF BREEZEWOOD...MOVING
SOUTHEAST AT 50 MPH. THE THUNDERSTORM WILL BE NEAR FORT LOUDON AROUND
255 PM...ST. THOMAS AROUND 300 PM...CHAMBERSBURG AROUND 305 PM...
MARION...GREENCASTLE AROUND 310 PM...MONT ALTO AROUND 315 PM...
ROUZERVILLE AND WAYNESBORO AROUND 320 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Local storm report, Aug 26, 2:53 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
0253 PM EDT TUE AUG 26 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0248 PM    JOHNSTOWN                 PA   WIND DAMAGE
08/26/03   CAMBRIA                        TREES AND POWER LINES DOWN

0248 PM    PATTON                    PA   FUNNEL CLOUD
08/26/03   CAMBRIA

HEAD
Special weather statement, Aug 26, 3:08 PM EDT, 6 minutes before
PAZ064-262015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
308 PM EDT TUE AUG 26 2003

...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY...

AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF CHAMBERSBURG...MOVING
SOUTHEAST AT 55 MPH. THE THUNDERSTORM WILL BE NEAR
FAIRFIELD...CARROLL VALLEY AND CASHTOWN AROUND 320 PM...GETTYSBURG
AND SEVEN STARS AROUND 325 PM...BONNEAUVILLE AROUND 330
PM...GERMANTOWN AND LITTLESTOWN AROUND 335 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:20 AM EDTSevere Thunderstorm WarningCTPWarren55 min
Aug 26, 1:28 PM EDTSevere Thunderstorm WarningCTPCambria62 min
Aug 26, 1:54 PM EDTSevere Thunderstorm WarningCTPBlair66 min
Aug 26, 2:00 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset60 min
Aug 26, 2:16 PM EDTSevere Thunderstorm WarningCTPHuntingdon59 min
Aug 26, 2:34 PM EDTSevere Thunderstorm WarningCTPFulton56 min
Aug 26, 2:53 PM EDTSevere Thunderstorm WarningCTPFranklin52 min
Aug 26, 2:58 PM EDTSevere Thunderstorm WarningCTPBedford, Somerset62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.